Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 7, NWS Charleston, SC

June 23, 2004Colleton County, South Carolina

NWS Charleston, SC issued this tornado warning at Jun 23, 2004, 8:54 PM EDT for Colleton County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 8:54 PM EDT (00:54 UTC)
Expired
Jun 23, 2004, 9:30 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WFUS52 KCHS 240054
TORCHS
SCC029-240130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
854 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 930 PM EDT

* AT 854 PM EDT...EMERGENCY MANAGEMENT OFFICIALS AND PUBLIC REPORTED 
  A FUNNEL CLOUD OVER WALTERBORO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE TORNADO INCLUDE...
  WALTERBORO...
  ROUND O...
  COTTAGEVILLE...

A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3291 8071 3288 8068 3295 8042 3304 8043
      3305 8062

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:00 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT WED JUN 23 2004

.PUBLIC...
AREA OF SFC LOW PRES WITH ASSOCIATED COLD FRONT CONTINUES TO PUSH
SOUTHWARD ACROSS CENTRAL NC. WITH HIGH SITTING OFF THE ATLANTIC
COAST...FRONT IS NOT EXPECTED TO MAKE IT INTO MY CWA. FRONT SHOULD
STALL N OF MY CWA...POSSIBLY NEAR THE SC/NC BORDER. HOWEVER...WITH
UNSTABLE AIRMASS STILL IN PLACE OVER MY CWA...SHWRS AND TSTMS WILL
STILL BE POSSIBLE BUT SHOULD NOT BE AS WIDESPREAD OR AS STRONG AS
TUE AFTN. EXPECT MAINLY DIURNAL CONVECTION THRU THU.

ANOTHER LOW PRES AREA WITH ASSOCD COLD FRONT WILL APPROACH FROM THE
GULF COAST REGION FRI NIGHT INTO SAT. THIS SYSTEM WILL HELP TO
ENHANCE CONVECTION OVER GA AND SC. HOWEVER...WITH THE HIGH STILL
OVER THE WESTERN ATLANTIC...THE BEST ENERGY WILL REMAIN WEST AND
NORTH OF MY CWA. AS THE LOW EXITS THE MID ATLANTIC STATES SAT...THE
FRONT IS EXPECTED TO STALL THRU THE WEEKEND ACROSS CENTRAL SC
INTO THE NRN HALF OF GA. TIMING WILL BE DIFFICULT BUT GFS INDICATES
SEVERAL MODERATE TO STRONG SHORTWAVES ROTATING ACROSS THE REGION
BETWEEN FRI NIGHT AND MON MORNING.

MON THRU WED OF NEXT WEEK WILL FIND AN UNSTABLE AIRMASS STILL OVER
THE REGION BUT GENERALLY JUST DIURNAL CONVECTION. NO CHGS TO EARLIER
LONG RANGE FORECAST.

&&

.MARINE...CONTINUE TO ANTICIPATE A NOCTURNAL SURGE TONIGHT AND
SHOULD BE A BIT STRONGER THAN LAST NIGHT WITH STRONGER LOW LVL JET
AND PINCHED GRADIENT AHEAD OF FRNTL BNDRY. MODELS HAVE BACKED OFF A
BIT ON STRENGTH OF SURGE COMPARED WITH PREV RUN AS A RESULT OF
WEAKER DEVELOPMENT OF THE LOW AND ASSOCIATED FRONTL BDNRY TO THE N.
WILL KEEP EXERCISE CAUTION CONDITIONS FOR THE GA WATERS FOR TONIGHT
BEYOND 20 NM AND A RESIDUAL EXERCISE CAUTION HEADLINE IN THE HARBOR
FOR EVENING GUSTINESS. WITH APPROACH OF UPR TROF EXPECT WINDS TO
BACK WITH MORE SW FLOW AT NIGHT AND A MORE SRLY COMPONENT DURING THE
AFTN AND EVENING HOURS. EXPECT NEXT FRONT TO APPROACH OVER THE
WEEKEND BUT REMAIN N OF THE AREA. WIND SPEEDS WILL DEPEND ON HOW
CLOSE THE BNDRY GETS TO THE AREA. DO NOT ANTICIPATE MANY CHANGES IN
THE EXTENDED PORTION OF THE FCST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

30/18
Hazardous weather outlook, Jun 23, 5:00 AM EDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED JUN 23 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS MAY BECOME LOCALLY
SEVERE AGAIN THIS AFTERNOON WITH DAMAGING WINDS IN EXCESS OF 60
MPH...ESPECIALLY ACROSS PARTS OF EASTERN SOUTH CAROLINA. WHILE
ISOLATED SEVERE STORMS ARE POSSIBLE...ORGANIZED SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jun 23, 7:33 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
733 PM EDT WED JUN 23 2004

SCZ048-240000-
BEAUFORT-
733 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 800 PM
EDT...

AT 733 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF MYRTLE ISLAND...OR
ABOUT 11 MILES SOUTHWEST OF HILTON HEAD ISLAND...MOVING NORTHEAST AT
15 TO 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
MYRTLE ISLAND...BRIGHTON BEACH AND BLUFFTON THROUGH 800 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Jun 23, 7:37 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
737 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     LORENZO                 32.44N 81.38W
06/23/2004                   EFFINGHAM          GA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN THROUGHOUT MUCH OF THE
            COUNTY.

&&

ST
Local storm report, Jun 23, 7:52 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0739 PM     MARINE TSTM WIND HILTON HEAD ISLAND      32.22N 80.75W
06/23/2004  44 MPH           BEAUFORT           SC   OFFICIAL NWS OBS

            PEAK WIND OBSERVED AT THE HILTON HEAD AIRPORT /KHXD/.
            REPORTED BY LOCAL OBSERVER.

&&

ST
Local storm report, Jun 23, 7:56 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 SE STILSON            32.31N 81.53W
06/23/2004                   BULLOCH            GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON U.S. HIGHWAY 80 AT KENBRICK
            ROAD /MILE MARKER 40/.

0715 PM     TSTM WND DMG     9 ENE PORTAL            32.59N 81.79W
06/23/2004                   BULLOCH            GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON LAKEVIEW ROAD.

&&

ST
Local storm report, Jun 23, 8:11 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
811 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     RIDGELAND               32.48N 80.98W
06/23/2004                   JASPER             SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN.

&&

ST
Local storm report, Jun 23, 8:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
838 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     GREEN POND              32.73N 80.61W
06/23/2004                   COLLETON           SC   LAW ENFORCEMENT

            TREES DOWN.

&&

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:01 PM EDTSevere Thunderstorm WarningCHSBeaufort44 min
Jun 23, 8:07 PM EDTSpecial Marine WarningCHS83 min
Jun 23, 8:18 PM EDTSevere Thunderstorm WarningCHSColleton27 min
Jun 23, 8:35 PM EDTSevere Thunderstorm WarningCHSCharleston40 min
Jun 23, 8:59 PM EDTSpecial Marine WarningCHS46 min
Jun 23, 9:07 PM EDTSpecial Marine WarningCHS113 min
Jun 23, 9:10 PM EDTSevere Thunderstorm WarningCHSCharleston50 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.